Follow us:

FDA Falls Short of Zocor Recall

Posted on

Consumer watch group Public Citizen has been petitioning the Food and Drug Administration (FDA) to warn consumers about Zocor since 2001.[1] Now, ten years later, the FDA is finally taking action to protect consumers from the dangers of this cholesterol-lowering medication. On June 8, 2011, the FDA posted a consumer update warning the public that Zocor, known by the generic name simvastatin, can cause muscle injury if taken in high doses.[2] The announcement came after a 9-month safety review announced in March 2010.[3]

Changes to Zocor Labeling

Going forward, only patients who have been taking statins (cholesterol lowering medications) for 12 months or longer without muscle injury should take drugs that contain 80 mg of simvastatin. Any patients not meeting their cholesterol goals on the 40 mg dose should change to another medication.

Dangerous Side Effects

Zocor and other statins help lower the risk of heart attack and stroke, but carry the risk of myopathy, a condition noted for muscle pain and weakness. Underlying factors can include medication interactions or genetic predisposition towards simvastatin-related myopathy. Women are more likely to develop the condition than men. Some patients contract a severe form of the disease called rhabdomyolysis, which can cause kidney failure and even death.

Any patients taking a simvastatin-containing drug who experience muscle pain, tenderness, weakness, dark or red urine, or has fatigue they cannot explain should call their doctors immediately. Do not stop taking the medication until advised to do so by your doctor.

The change affects an estimated 2.1 million patients who held prescriptions for the 80 mg dose of simvastatin. The drug is found in Zocor, Vytorin and Simcor among others. Drug labels for these medications have been revised to show the new dosing recommendations.

Manufacturer Failed to Adequately Warn Patients

The manufacturer of Zocor and Vytorin, Merck/Schering-Plough Pharmaceuticals, should have known about this problem years before, yet they took no action. The maker of Simcor, Abbott Laboratories, also failed to alert patients to the extent of the danger.  Public Citizen’s analysis of data took place from 1997 to 2000. This data was also available to Merck and Abbott. While manufacturers of the drugs offered some warnings, they failed to adequately explain the risks and preventative steps patients could take.

Drug makers have a duty to protect the patients who rely on them to provide safe and effective medications. When they fail in this duty, they owe patients restitution for their injuries. The problem of myopathy was identified years before. Instead of warning patients of the danger and offering suggestions to help them minimize the risk, simvastatin’s makers put millions of lives at risk by waiting until the FDA took action.

Contact Us

If you or someone you love suffered myopathy from taking simvastatin, or if you suffered injury because of any defective drug, contact our office. On of our experienced attorneys will discuss the facts of your case at no charge. If appropriate, we will help you file a claim for the damages caused by your injury.


[1] http://www.citizen.org/Page.aspx?pid=3470

[2] http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm257884.htm

[3] http://www.fda.gov/Drugs/DrugSafety/ucm256581.htm

One thought on “FDA Falls Short of Zocor Recall

  1. My father is now being given simvastatin of 80mg, we have just discovered this. We are not of medical carreers so when we discovered what medications my father was taking , i took this as a time to be informed for my father.

    My father is 96, and until last year was well . and strong. Suddenly , he began to get extremely fatigued, and when he was hospitalized they discovered that he had 3 clogged arteries and acute kidney failure.

    My father is now in a nursing home and is deteriorating and has a skeletal muscle disease according to his last lab tests taken in August.

    I discovered in formation of simvastatin , when i asked for types of medications he was taking. I was also taking simvastatin , for about a month but i have stopped due to severe pain in my legs. So severe that i thought they were going to blow up. I was taking 20mg, and this was devastating for me. My father was given 80mg and i have found that he should not have been given that much , without prior taking a small dosage for initialization.

    I want to know if this has severely harmed my fathers health . Please contact me, as he is having severe loss of weight and he is now worse off than he was when we put him in the hospital .

Leave a Reply

Your email address will not be published. Required fields are marked *